Heavy Rain, Barton
- When
- July 31, 7:00 PM CST to 7:45 PM CST
- Where
- Barton County, 1.08 mi W of Hoisington
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.790
The spotter measured 2.80 inches in 45 minutes.
In the evening on the 31st, parts of Barton County, more specifically in and around Great Bend, were lashed by 60-70 MPH winds. The winds hit the Great Bend vicinity between 8 and 9 PM CDT/7 and 8 PM CST, where & when large tree branches and power poles were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
In the evening on the 31st, parts of Barton County, more specifically in and around Great Bend, were lashed by 60-70 MPH winds. The winds hit the Great Bend vicinity between 8 and 9 PM CDT/7 and 8 PM CST, where & when large tree branches and power poles were blown down. The thunderstorms also produced torrential rains with a few areas receiving nearly 3 inches in only 45 minutes. No doubt, flooding occurred, most notably in Hoisington where several streets were impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 6:07 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 707 PM CDT Wed Jul 31 2019 .SHORT TERM...(This evening through Saturday night) Issued at 316 PM CDT Wed Jul 31 2019 Currently have upper ridging setup from the southern Rockies into the High Plains with some shortwave energy approaching the Central Great Basin. At the surface, a trough/weak cold front extends from nw KS into southeast CO. Storms are currently developing over southeast CO/sw KS along the weak surface trough and the main question for early this evening will be how far northeast this activity makes it. Will maintain some pops for the northwest fringes of the forecast area to account for this activity. Later tonight, another round of convection is expected for far eastern KS into western MO along the mid level baroclinic zone that remains in place. Both GFS and NAM showing a decent area of 850-700mb isentropic lift in this area along with PWs around 150% of normal. In addition, looks to be plenty of effective shear and instability for severe storms in addition to heavy rain. Storms will linger Thu morning over southeast KS through at least late morning. Upper impulse approaching the Great Basin will continue tracking northeast and will be moving out into the Central/northern Plains. This will help tighten the mid level baroclinic zone and theta-e advection into this feature. This will bring another round of widespread convection, with this round possibly a bit further west as the upper ridge retreats slightly west. Flooding potential looks to increase across southeast KS for Thu night into Fri morning, especially for those areas that receive rainfall tonight. Will maintain some decent pops for Fri into Fri night as the shortwave energy starts to directly impact the area. At the same time, there is good model agreement in cold front sliding through the area by Fri night which will also aid to keep showers and storms around, especially over southeast KS. The front to come through Fri night will be fairly significant and will knock highs down into the low and mid 80s for Sat. .LONG TERM...(Sunday through Wednesday) Issued at 316 PM CDT Wed Jul 31 2019 After below normal temps to end the weekend, upper ridging will amplify over the Rockies for the start of the work week, which will allow the airmass to modify back to seasonal temps. After the front moves through Fri night into Sat, not overly impressed with storm chances for the remainder of the forecast with better storm potential remaining northeast of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 706 PM CDT Wed Jul 31 2019 Thunderstorms will continue to flirt with KRSL through sunset, and may drift into KGBD and KSLN before dissipating. Anticipate storms will develop later tonight in eastern KS, but confidence is lower on timing and location, so will only mention showers at KCNU for now. Diurnal cumulus anticipated on Thursday, mainly east of I-35. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 93 / 10 10 20 20 Hutchinson 75 97 74 93 / 10 10 20 20 Newton 74 94 74 91 / 10 10 30 30 ElDorado 73 93 73 90 / 10 20 40 30 Winfield-KWLD 74 96 74 92 / 10 10 20 20 Russell 73 96 70 93 / 30 10 20 20 Great Bend 74 99 72 93 / 30 10 10 10 Salina 74 95 72 92 / 10 20 50 30 McPherson 74 95 73 91 / 10 10 30 30 Coffeyville 72 89 72 87 / 30 40 60 40 Chanute 71 87 71 84 / 50 50 80 50 Iola 70 87 71 83 / 60 50 80 60 Parsons-KPPF 71 88 72 86 / 40 50 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 AM CDT Thursday through Saturday morning for KSZ072-096-100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CDT Wed Jul 31 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011415- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices will be in the 100 to 106 degree range early this evening for areas generally along and west of I-135. An isolated thunderstorm or two is possible this evening near the I-70 corridor across central and north-central Kansas. If storms can manage to develop, they will be capable of isolated occurrences of large hail and damaging winds. Numerous thunderstorms are expected later tonight across far eastern Kansas. A few severe thunderstorms are possible, capable of large hail and perhaps damaging winds. Additionally, pockets of very heavy rainfall are probable, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms will likely linger through Thursday morning across far eastern Kansas. Heat indices Thursday afternoon will reach 100 to 104 degrees across much of central and south-central Kansas, and into Friday across south-central Kansas. A couple rounds of thunderstorms are expected across mainly eastern Kansas Thursday night through Friday morning, and again Friday night through Saturday morning. Pockets of strong to severe storms are probable, along with locally very heavy rainfall, which may lead to areas of flooding and flash flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
Special Weather Statement
National Weather Service Wichita KS
538 PM CDT Wed Jul 31 2019
KSZ032-047-312330-
Russell KS-Barton KS-
538 PM CDT Wed Jul 31 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 630 PM CDT.
* At 536 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of Milberger, or 8
miles south of Russell...moving southeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm. Gusty
outflow winds may impact areas well away from the main storm.
* Locations impacted include...
Russell, Wilson, Dorrance, Milberger, Bunker Hill, Susank, Russell
Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3897 9878 3887 9848 3870 9849 3869 9848
3866 9848 3849 9867 3874 9903
TIME...MOT...LOC 2237Z 311DEG 24KT 3877 9880
MartinSpecial Weather Statement
National Weather Service Wichita KS
624 PM CDT Wed Jul 31 2019
KSZ032-033-047-048-010030-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
624 PM CDT Wed Jul 31 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Russell County in central Kansas...
Southwestern Lincoln County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 730 PM CDT.
* At 619 PM CDT...National Weather Service meteorologists were
tracking a cluster of strong thunderstorms over southern Russell
COunty...moving southeast at 20 mph.
Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm. Gusty outflow winds may extend well beyond
the parent thunderstorm.
* Locations impacted include...
Russell, Wilson, Dorrance, Milberger, Bunker Hill, Susank, Wilson
State Park, Wilson Lake, Russell Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3884 9904 3905 9881 3889 9821 3854 9856
3877 9904
TIME...MOT...LOC 2323Z 289DEG 17KT 3878 9858
MartinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 6 S DORRANCE 38.76N 98.58W
07/31/2019 E0.75 INCH RUSSELL KS TRAINED SPOTTER
THE GROUND IS COVERED IN HAIL JUST BIGGER THAN MARBLE
SIZE. WIND GUST ESTIMATED AROUND 50 MPH AS WELL.
&&
MARTINThe Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
5 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
The spotter measured 2.80 inches in 45 minutes.
The spotter estimated gusts from 50 to 60 mph. The time of the event was estimated from radar.
Highway 281 was blocked by an unspecified number of power poles about 5 miles north of Great Bend. The time of the event was estimated from radar.
The Hoisington Police Department reported street flooding in town. Some streets were impassable. This was a delayed report.
This was a peak gust measured by the Great Bend Airport ASOS.
The spotter measured the gust at his residence. Large limbs were blown down while some yard furniture was blown about 10 feet.
The Ellinwood Police Department reported numerous power poles and branches were blown down in town. Crews were responding to clean up the damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845953, 845956, 845954, 845952, 845957, 845958, 845955.